Nebraska, 2010

Hail in Nebraska, September 17 to 18, 2010

September 17 to 18, 2010 · NWS GID · 5 events in 3 counties and zones

Late on this Friday evening, a severe thunderstorm with large hail developed in far northern South Central Nebraska, and slowly drifted across northern Valley County, into western and southern Greeley County. This storm was an elevated supercell, located well north of a surface cold front sagging southward near the Nebraska and Kansas state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late on this Friday evening, a severe thunderstorm with large hail developed in far northern South Central Nebraska, and slowly drifted across northern Valley County, into western and southern Greeley County. This storm was an elevated supercell, located well north of a surface cold front sagging southward near the Nebraska and Kansas state line. Strong warm air advection aloft focused north of this boundary, triggering storm development in a favorable severe weather environment featuring around 2000 J/kg most-unstable CAPE, and deep-layer vertical wind shear of 50 knots. Hail up to ping pong ball size was reported in the community of Greeley. Later in the night, a storm that developed south of Interstate 80 produced nickel size hail in northwest Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 5:44 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 17, 5:44 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT FRI SEP 17 2010

.AVIATION...00Z KGRI TAF. AT 00Z THE COLD FRONT HAD PRETTY MUCH
STALLED OUT RIGHT OVER KGRI. SCATTERED THUNDERSTORMS ARE EXPECTED
TO BEGIN DEVELOPING ALONG THE FRONT BETWEEN 7 AND 9 PM...SO THERE
SHOULD BE A FEW THUNDERSTORMS IN THE VICINITY OF KGRI.
THUNDERSTORMS WILL HELP TO KICK THE FRONT FURTHER SOUTH BY LATER
THIS EVENING...WHICH WILL FINALLY TURN KGRI WINDS TO
NORTHEASTERLY. WIND WILL THEN REMAIN OUT OF THE NORTHEAST
THROUGHOUT THE REMAINDER OF THE TAF VALID PERIOD. CEILINGS WILL
FALL BEHIND THE COLD FRONT AND WILL BE SOCKED IN UNDER LOW CLOUDS
FROM EARLY THIS MORNING THROUGH ALL DAY TOMORROW. SHOULD BE IFR
CEILINGS FOR MUCH OF THE DAY TOMORROW WITH OFF AND ON AGAIN
DRIZZLE ALSO POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT FRI SEP 17 2010/

SHORT TERM...TONIGHT THROUGH 12Z SUNDAY.  SEVERAL ISSUES TO DEAL
WITH IN THE NEAR TERM INCLUDING THUNDERSTORMS CHANCES AND SEVERE
WEATHER POSSIBILITIES TONIGHT...FOLLOWED BY TEMPERATURES AND
PRECIPITATION CHANCES ON SATURDAY.

AFTERNOON SURFACE ANALYSIS PLACED A COLD FRONT FROM NORTHEAST
NEBRASKA INTO NORTHWEST KANSAS EARLY THIS AFTERNOON.  THE FRONT IS
NOT EXPECTED TO DROP MUCH FARTHER SOUTH THIS AFTERNOON BEFORE
SLOWING THIS EVENING.  THE BIG QUESTIONS ARE WHEN AND WHERE WILL
CONVECTION INITIATE NEAR THE FRONTAL BOUNDARY.  VARIOUS SHORT TERM
MODEL SOLUTIONS SUGGEST IT COULD HAPPEN AS EARLY AS LATE
AFTERNOON...THOUGH SOME SOLUTIONS BARELY SHOW ANY CONVECTION
DEVELOPING ALONG THE FRONT OVER THE FORECAST AREA.  CONFIDENCE IS
NOT VERY HIGH WITH THE INITIATION PLACEMENT OR TIMING DUE TO THE
MODEL DIFFERENCES...SO ONLY MADE MINOR ADJUSTMENTS TO THE POPS FOR
THIS EVENING.

PROVIDED STORMS ARE ABLE TO FIRE ALONG THE BOUNDARY...THEY SHOULD
BECOME SEVERE WITH PLENTY OF INSTABILITY IN PLACE AND DEEP LAYER
SHEAR VALUES ALSO INCREASE THIS EVENING.  MADE A FEW SMALL
ADJUSTMENTS TO THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON TO
DISCUSS THE UNCERTAINTY IN THE COVERAGE/TIMING DUE TO THE MODEL
DIFFERENCES...BUT LEFT THE REST OF THE WORDING IN PLACE. LATER
TONIGHT...IT APPEARS THE MAIN CONVECTIVE FOCUS COULD TURN OUT TO
BE ACROSS PORTIONS OF NORTHERN NEBRASKA WHERE THE CHANCE OF
ELEVATED CONVECTION WILL PERSIST OVERNIGHT.

THE FRONTAL BOUNDARY CONTINUES TO SHIFT SOUTH ON SATURDAY...WITH
COLDER AIR OOZING INTO THE FORECAST AREA MUCH OF THE DAY.
TEMPERATURES ACROSS NORTHERN PORTIONS OF THE FORECAST AREA MAY NOT
RISE MUCH AT ALL...WHILE THE SOUTH COULD SEE SOME RISE DEPENDING ON
HOW FAST THE BOUNDARY PASSES.  HAVE SLASHED HIGHS ON SATURDAY EVEN
MORE IN THE NORTH WHERE CONFIDENCE IS HIGHER ABOUT THE FRONTAL
PASSAGE...BUT DID NOT GO QUITE AS BOLD IN THE SOUTH.  WILL GO WITH
READINGS RANGING FROM THE LOWER 50S NEAR ORD AND GREELEY...TO THE
UPPER 70S ACROSS THE FAR SOUTHERN PORTION OF THE CWA.

WHEN IT COMES TO RAIN CHANCES ON SATURDAY...IT APPEARS MUCH OF THE
DAY COULD BE DAMP AND CLOUDY BEHIND THE FRONT.  THERE IS SOME
LINGERING INSTABILITY SO KEPT ISOLATED THUNDERSTORMS IN THE FORECAST
TOO...BUT THE MAIN THUNDERSTORM THREAT SHOULD BE IN THE SOUTH.
LINGERED THE CHANCE OF THUNDERSTORMS INTO SATURDAY EVENING...BUT
TRENDED TOWARDS LIGHT RAIN...DRIZZLE AND FOG OVERNIGHT AS THE
INSTABILITY DECREASES.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. BIGGEST CHALLENGE WILL BE
TEMPERATURES ON SUNDAY AND CHANCES OF PRECIPITATION MONDAY NIGHT AND
BEYOND.

SUNDAY COULD BE A TRICKY FORECAST FOR TEMPERATURES. MID-RANGE MODELS
ARE A BIT SLUGGISH IN PLACING THE WARM FRONT FAR ENOUGH NORTH TO
AVOID SOME LINGERING FOG AND DRIZZLE DURING THE EARLY MORNING. WITH
SKY COVER IN TURN SLUGGISHLY CLEARING FROM THE SOUTH AS THE FRONT
MOVES NORTH...I HAVE LOWERED HIGH TEMPERATURES CONSIDERABLY FROM THE
PREVIOUS FORECAST.

STILL LOOKS LIKE A DRY FORECAST FOR SUNDAY AFTERNOON INTO MONDAY AS
UPPER LEVEL RIDGING PROVIDES PLENTY OF SUBSIDENCE. MONDAY HIGHS
SHOULD WARM UP QUITE NICELY UNDER THIS SCENARIO INTO THE UPPER 80S
TO LOWER 90S. MID-RANGE MODELS CONTINUE TO SHOVE THIS OFF TO THE
EAST BY SUNDAY NIGHT...ALLOWING US TO TAP INTO MOISTURE FROM THE
TROPICS AS A COLD FRONT MOVES IN FROM THE NORTHWEST. UPPER LEVEL
FLOW BECOMES MORE SOUTHWEST...ALLOWING MORE PIECES OF
ENERGY/PERTURBATIONS TO AFFECT OUR AREA FOR MOST OF THE REST OF THE
EXTENDED FORECAST. BY FRIDAY AFTERNOON/EVENING...THERE MAY BE ENOUGH
INSTABILITY AND BULK SHEAR FOR SOME STRONG TO SEVERE THUNDERSTORMS
TO DEVELOP ALONG A SURFACE BOUNDARY...BUT THE LATEST RUN OF THE
ECMWF PLACES THIS BOUNDARY TOO FAR SOUTH FOR MUCH OF A RISK...SO
STILL A LITTLE DICEY ON HOW MUCH OF A CHANCE OF SEVERE WEATHER WE
WILL HAVE. TEMPERATURES LOOK RATHER SEASONAL FROM TUESDAY THROUGH
FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 17, 10:34 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT FRI SEP 17 2010

NEZ039>041-046>049-060>064-072>077-082>087-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1134 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THE GREATEST COVERAGE OF
STORMS IS EXPECTED TO BE GENERALLY ALONG AND NORTH OF HIGHWAY
92...WHERE SOME OF THE STORMS MAY BE SEVERE. LARGE HAIL TO THE
SIZE OF GOLF BALLS WILL BE THE MAIN SEVERE WEATHER THREAT. SOME
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE ARE INTERMITTENT THUNDERSTORM CHANCES IN THE FORECAST FROM
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT GENERALLY ALONG AND NORTH
OF HIGHWAY 92.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1134 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE ARE INTERMITTENT THUNDERSTORM CHANCES IN THE FORECAST FROM
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Valley

When
September 17, 10:43 PM CST
Where
Valley County, Elyria
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.680, -99.020

Hail, Greeley

When
September 17, 11:44 PM CST
Where
Greeley County, 2 mi NE of Scotia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.490, -98.693

Hail, Greeley

When
September 17, 11:50 PM CST
Where
Greeley County, Greeley
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.550, -98.530

Hail, Greeley

When
September 17, 11:50 PM CST
Where
Greeley County, Greeley
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.550, -98.530

Hail, Adams

When
September 18, 2:10 AM CST
Where
Adams County, Prosser
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -98.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260258, 260259, 260260, 260261, 260262.